Acetaminophen is an analgesic which is a common component in over the counter and prescription medications. Preparations such as Tylenol, Tylenol #3, Tempra, Percocet, Robaxacet as well as many other pharmaceuticals all contain varying quantities of acetaminophen. Acetaminophen is perceived by many as a benign medication. However, accidental and intentional overdose account for significant morbidity and mortality primarily due to liver damage and fulminate liver failure.
Acetaminophen is a common medication intentionally ingested during attempted suicide. This is considered an “acute ingestion”. Chronic toxicity is also seen (“chronic ingestion”) in patients who either disregard medication instructions or in patients taking multiple preparations of acetaminophen without appreciating the combined toxicity.
The recommended maximum dose of acetaminophen from all sources for a healthy adult is four grams per 24 hour period (eight extra-strength Tylenol). Toxicity is seen with doses of greater than seven grams per 24 hour period or greater than 150mg/kg/day. In these doses, the liver’s ability to metabolize acetaminophen into non-toxic metabolites is overwhelmed and a toxic metabolite (NAPQI) accumulates. NAPQI actively binds to liver cells and causes cell death and potential liver failure. When acute acetaminophen ingestion is recognized, N-acetylcysteine (NAC) is administered by hospital staff and helps to metabolize NAPQI to non-toxic metabolites.
Acute Acetaminophen Ingestions:
During the first few hours after toxic levels of acetaminophen have been ingested, patients may be completely asymptomatic. Therefore it is essential that pre-hospital care providers recognize situations where toxic levels of acetaminophen have been ingested through a detailed scene survey and patient history. History should focus on determining the exact time of ingestion as well as the quantity (in milligrams) and type of acetaminophen ingested. Sustained release acetaminophen preparations are of particular concern as blood levels may take several hours to peak and may change hospital management of acute ingestions. Co-ingestion of alcohol or other medications should also be explored. Whenever possible, all pill bottles should be brought to the emergency department.
In some situations, EMS may not be called until toxic symptoms develop. In the first 12 to 24 hours after acetaminophen ingestion, symptoms are generally limited to nausea, vomiting, malaise and decreased appetite. Frank liver failure is usually not seen until two to three days after an acute ingestion. At this stage, patients appear very unwell, presenting primarily with a decreased level of consciousness. Once again, a detailed scene survey and patient history are essential to identify acetaminophen as the offending agent.
Chronic Acetaminophen Ingestion:
Pre-hospital care providers will rarely be called to a patient with a primary complaint of chronic supratherapeutic acetaminophen ingestion. Rather, the astute EMS provider may recognize chronic toxic ingestions during any patient encounter by carefully reviewing a patient’s medications. EMS providers have a unique opportunity to identify unintentional misuse of acetaminophen so that emergency medicine staff may assess and treat liver damage and educate patients regarding appropriate dosing of acetaminophen. It is important to recognize that numerous over the counter and prescription medications contain acetaminophen and in combination, may lead to chronic toxicity. Additionally, some patients may admit to taking their partner or other family member’s medications in combination with their own and, therefore, this should also be addressed during a patient encounter. Once again, all over the counter and prescription medications should be brought with the patient to the emergency department for review.
The pre-hospital care for acetaminophen toxicity is primarily symptomatic. Airway, breathing and circulatory emergencies are all possible consequences, though generally they do not occur until two to four days after acute ingestion. Thus, the primary role of the EMS provider is to collect accurate and detailed information regarding the time and quantity of acetaminophen ingestion as well as any other co-ingestions such as alcohol or other medications. Literature shows that the treatment for acetaminophen toxicity should begin within six hours of acute ingestion. Therefore, prompt recognition and an accurate history are essential.
Acetaminophen is one of the most common intentional and unintentional overdoses and can lead to substantial morbidity and mortality.
Many patients are asymptomatic after acute acetaminophen ingestion and therefore, a detailed scene survey and patient history are essential to identify acute ingestion.
Determining the time, quantity and type of acetaminophen ingested is essential for proper treatment of acute toxicity.
EMS has a unique opportunity to identify patients at risk of chronic acetaminophen toxicity due to chronic unintentional acetaminophen overdose.
Knowing the common over the counter and prescription medications which contain acetaminophen can greatly aid the EMS provider in identifying chronic unintentional acetaminophen toxicity.
Dr. Morgan Hillier is an emergency medicine resident with the division of Emergency Medicine, faculty of Medicine at the University of Toronto. Dr. Hillier has a research interest in pre-hospital care and holds and EMR Instructor Trainer status with the Canadian Red Cross.